Alert archive / New York / Flash Flood Warnings in 2011

Flash Flood Warning 41, NWS Binghamton, NY

May 20, 2011Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at May 20, 2011, 4:22 PM EDT for Oneida County, New York. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2011, 4:22 PM EDT (20:22 UTC)
Expired
May 20, 2011, 8:15 PM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:27 PM EDTFLASH FLOODRome, NYWATER UP TO THE BUMPERS OF CARS ON EAST DOMINICK STREET.
May 20, 4:54 PM EDTFLASH FLOODRome, NYSTREET FLOODING
May 20, 5:59 PM EDTFLASH FLOODRome, NYNUMEROUS ROADS IN ROME IMPASSIBLE DUE TO FLOODING
May 20, 8:00 PM EDTHEAVY RAIN 1.34Oneida Co Reg Arpt, NY.94 FELL BETWEEN 357 PM AND 457 PM. NOT A STORM TOTAL...ONLY WHAT FELL LATE TODAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WGUS51 KBGM 202022
FFWBGM
NYC065-210015-
/O.NEW.KBGM.FF.W.0041.110520T2022Z-110521T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
422 PM EDT FRI MAY 20 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK...

* UNTIL 815 PM EDT

* AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  ROME...FLOYD AND GRIFFISS AIR BASE

AN AREA OF THUNDERSTORMS PARKED OVER THE ROME AREA WILL CONTINUE TO 
DROP HEAVY RAINFALL OVER THE NEXT HOUR. RECENT RAINFALL AMOUNTS OF 
NEARLY 1 INCH IN THE PAST HOUR HAVE FALLEN OVER ROME. THIS WILL 
RESULT IN FLASH FLOODING OF URBAN AREAS AND RAPID RISES IN CREEKS 
AND STREAMS. 

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4329 7553 4331 7529 4317 7529 4314 7557

$$

/PVN
2 follow-up statements
228 
WGUS71 KBGM 202203
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
603 PM EDT FRI MAY 20 2011

NYC065-210015-
/O.CON.KBGM.FF.W.0041.000000T0000Z-110521T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ONEIDA NY-
603 PM EDT FRI MAY 20 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
CENTRAL ONEIDA COUNTY...

AT 557 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING IN ROME. NUMEROUS ROADS ARE IMPASSIBLE IN THE CITY OF ROME 
DUE TO FLOODING. THE HEAVIEST RAIN HAS MOVED WEST OF THE WARNED 
AREA, HOWEVER RUNOFF FROM PRIOR HEAVY RAIN WILL CONTINUE TO RESULT 
IN FLOODING PROBLEMS FOR THE NEXT SEVERAL HOURS. 

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4329 7553 4331 7529 4317 7529 4314 7557

$$

/PVN
778 
WGUS71 KBGM 210010
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
810 PM EDT FRI MAY 20 2011

NYC065-210019-
/O.EXP.KBGM.FF.W.0041.000000T0000Z-110521T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ONEIDA NY-
810 PM EDT FRI MAY 20 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM EDT FOR CENTRAL
ONEIDA COUNTY...

HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA THOUGH LIGHT SHOWERS 
WILL CONTINUE THROUGH THIS EVENING. 

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4329 7553 4331 7529 4317 7529 4314 7557

$$

/PVN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 20, 4:01 PM EDT, 21 minutes earlier.

Area forecast discussion, May 20, 4:01 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
401 PM EDT FRI MAY 20 2011

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO SLOWLY MOVE EAST OF THE REGION
TONIGHT. SHOWERS AND THUNDERSTORMS OVER PARTS OF THE AREA WILL
COME TO AN END TONIGHT AND SATURDAY MORNING. THERE REMAINS A
CHANCE FOR SHOWERS TO DEVELOP AGAIN SATURDAY AFTERNOON. A WARM
FRONT WILL MOVE TOWARD NEW YORK AND PENNSYLVANIA WITH MORE SHOWERS
POSSIBLE LATE IN THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CLOSED UPPER LEVEL LOW WAS WOBBLING OVER SE NY AND NJ THIS
AFTERNOON WITH ENERGY ROTATING AROUND THE NORTHERN AND WESTERN
PERIPHERY. SHOWERS AND HEAVY RAIN PRODUCING THUNDERSTORMS WILL
CONTINUE LATE THIS AFTERNOON...AND THEN DISSIPATE THIS EVENING
WITH LOSS OF DESTABILIZATION WHICH SPC MESO-ANALYSIS PAGE SUGGESTS
IS AROUND 1000 J/KG MLCAPE. A LITTLE MORE SFC BASED HEATING
DEVELOPED AS CLOUDS THINNED MORE THAN EXPECTED BENEATH THE UPR
LOW.

LATER THIS EVENING AS MUCH OF THE REGIONAL PRECIP ACTIVITY
WANES...THE MESOSCALE HRRR AND NMM/ARW CORES ALL SUGGEST ANOTHER
S/WV ROTATING AROUND THE NW QUADRANT OF UPPER LOW AND DOWN ACROSS
THE WRN MHWK VALLEY/FINGER LAKES REGION. THESE MODELS HAVE DONE
VERY WELL WITH CONVECTIVE DEVELOPMENT TODAY...THUS HAVE INTRODUCED
A PERIOD WITH A CHANCE OF SHOWERS OVER OUR NRN ZONES DURING THE
02Z-06Z TIME FRAME. AFTER THAT...WE CAN SEE NO APPRECIABLE LIFT
OR INSTABILITY...SO WILL GO DRY FOR THE BALANCE OF THE NIGHT. LOW
CLOUDS AND AREAS OF FOG ARE EXPECTED ONCE AGAIN TO DEVELOP WITHIN
THIS MOIST BOUNDARY LAYER.

MODEL BLEND OF 2M MODEL TEMPS AND MOS GUIDANCE LOOKS GOOD WITH
LOWS IN THE 50S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
ON SATURDAY...WE REMAIN CONDITIONALLY UNSTABLE BEHIND THE UPPER
LOW AND ON THE FRONT SIDE OF THE UPR RIDGE. THERE APPEARS TO BE
LITTLE FORCING FOR CONVECTION ASIDE FROM LLVL CONVERGENCE AND
OROGRAPHIC INFLUENCES. LAPSE RATES THROUGH THE LOWEST 700 MB ARE
FCST TO BE IN THE 8 TO 8.5 C/KM RANGE...AND ADDITIONAL SHOWER OR
THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP. LOOKS LIKE A
TRADITIONAL DIURNAL EFFECT TO THIS...AND HAVE LIMITED POPS TO
DURING THE AFTERNOON. COVERAGE SHOULD BE MUCH LESS THAN
TODAY...AND THUS WE COULD ALMOST WRITE THIS ONE OFF AS A DRY DAY
WITH 30 POPS.

PLENTY OF BREAKS IN CLOUDS ARE EXPECTED AND HAVE UTILIZED THE 850
MAX TEMP RULES FOR HIGHS TRANSLATING INTO THE LOWER 70S. BLENDED
MOS SEEMED TO FIT THIS AS WELL.

HIGH PRESSURE DEVELOPS SURFACE AND ALOFT THROUGH SATURDAY NIGHT
FOR THE DRIEST 12 HOUR PERIOD WE/VE SEEN IN A LONG TIME. A
BACKDOOR FRONT IS FCST TO PUSH IN FROM NEW ENGLAND...BUT WILL BE
MOVING INTO THE RIDGE. MODELS SUGGEST SOME LIGHT QPF ACROSS OUR
EASTERN/SE ZONES BY 12Z SUNDAY. THIS MAY INDICATE SOME DRIZZLE IN
THE COOL UPSLOPE FLOW ALONG AND BEHIND THE BOUNDARY. THE NEXT
CHANCE FOR PRECIP LOOKS TO BE ASSOCIATED WITH A WARM FRONT APCHG
SUNDAY AFTERNOON. GFS IS MUCH FASTER AT SWEEPING IN MOISTURE AND
ISENTROPIC LIFT THAN THE NAM. AM TENDING TO LEAN WITH THE
NAM...BUT FOR CONSISTENCY WITH PREVIOUS FCST WILL BLEND THE TWO
SOLUTIONS INTO THE CURRENT FCST.

SHOULD BE A SIGNIFICANT TEMP GRADIENT FROM EAST TO WEST ACROSS THE
REGION ON SUNDAY WITH MUCH COOLER LOW-MID 60S TEMPS BEHIND THE
SFC FRONT ACROSS THE CATSKILLS...WITH UPPER 70S ACROSS THE FINGER
LAKES REGION AND SRN TIER

SUNDAY NIGHT/MON...
ERN ZONES MAY STILL BE UNDER THE INFLUENCE OF A MARITIME AIRMASS
BEHIND THE BACKDOOR CDFNT ON SUN NGT...BUT A WMFNT ACRS THE OH VLY
WILL BEGIN TO PUSH NEWD TWDS THE RGN. THIS FEATURE...IN
COMBINATION WITH THE "DIRTY" SW FLOW ALOFT AND POTNL FOR A FEW
WEAK IMPULSES...ALONG SOME MARGINAL INSTABILITY...LED US TO CHC
POPS FOR THE SUN NGT/MON TIME FRAME. XPCT TO SEE SOME SUNSHINE ON
MON...AND TEMPS SHOULD GET INTO THE L/M80S SPCLY ACRS THE CNTRL
SRN TIER AND FINGER LAKES RGN...WITH U70S TO L80S ELSEWHERE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AN UPPER LEVEL RIDGE WILL BE IN THE PROCESS OF FLATTENING OUT ACROSS
THE AREA AT THE START OF THE LONG TERM PERIOD. AS THIS HAPPENS WE
WILL BE IN A MOIST SOUTHWEST FLOW WITH WEAK IMPULSES MOVING
THROUGH...KEEPING US UNSETTLED THE ENTIRE WEEK. WHILE THIS FORECAST IS
SIMILAR TO THIS PAST WEEK IN TERMS OF CHANCES FOR SHOWERS AND
T-STORMS EACH DAY...IN THE SOUTHWEST FLOW TEMPS WILL BE A GOOD 5
DEGREES ABOVE AVERAGE EACH DAY. WITH THE WARMER SURFACE TEMPS
COMPARED TO WHAT WE HAVE SEEN UNDER OUR CURRENT WX PATTERN OF THE
PAST FEW DAYS...CHANCES FOR THUNDERSTORMS LOOK A BIT HIGHER NEXT
WEEK. WITH THE CONVECTION BEING DIURNALLY DRIVEN TRIED TO HIGHLIGHT
THE NIGHTTIME PERIOD SPECIFICALLY AFTER MIDNIGHT TO BE THE BEST TIME
FRAME FOR A LACK OF THUNDER.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THIS AFTN THRU 18Z SAT...SCT MVFR THIS AFTN AND EVNG DUE TO
SHRA/TSRA... MOST LIKELY AT RME/BGM/AVP. LATER THIS EVNG AND
OVRNGT...LOWER IFR CIGS XPCTD TO DVLP AT MOST SITES ALONG WITH
AREAS OF FOG AND STILL THE PSBLTY OF SOME -SHRA. CIGS SHUD LIFT TO
MVFR AT MOST SITES BY 15Z SAT MRNG. WINDS GNRLY FROM THE N ARND 5
KTS THIS AFTN...L&V TNGT...AND NRLY 5-10 KTS ON SAT.

OUTLOOK...

SAT NGT TO SUN MORNING...MAINLY VFR.

SUN AFTN INTO WED...MVFR IN SCT SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...HEDEN
AVIATION...
Hazardous weather outlook, May 20, 3:39 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
339 PM EDT FRI MAY 20 2011

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-211945-
CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
339 PM EDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODS OF SHOWERS AND THUNDERSTORMS WILL PRODUCE AREAS OF HEAVY
RAIN...AND POSSIBLE MINOR FLOODING AND PONDING OF WATER IN URBAN
AREAS AND ALONG SMALL STREAMS THROUGH EARLY EVENING.

STAY TUNED FOR THE LATEST FORECASTS AND UPDATES FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO REPORT FLOODING THIS AFTERNOON
AND EVENING.

NYZ009-015>018-022>025-036-037-044-055-PAZ038-211945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA-
BRADFORD-
339 PM EDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

STAY TUNED FOR THE LATEST FORECASTS AND UPDATES FROM THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JAB

In the hours before

Special weather statement, May 20, 2:25 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT FRI MAY 20 2011

NYZ062-PAZ040-072-201930-
SULLIVAN NY-WAYNE PA-
225 PM EDT FRI MAY 20 2011

...STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE AND NORTHWESTERN
SULLIVAN COUNTIES...

* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR FREMONT...AND MOVING
  SOUTHWEST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HANKINS AND STALKER AT 235 PM EDT...
  ABRAHAMSVILLE AT 250 PM EDT...
  EQUINUNK AND DAMASCUS AT 255 PM EDT...
  LOOKOUT AT 300 PM EDT...
  RUTLEDGEDALE AT 320 PM EDT...
  RILEYVILLE AND CALKINS AT 330 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4155 7525 4175 7548 4187 7525 4187 7518
      4185 7515 4192 7501 4182 7490

MLJ
Local storm report, May 20, 4:19 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FLASH FLOOD      1 SW WALTON             42.17N  75.13W
05/20/2011                   DELAWARE           NY   DEPT OF HIGHWAYS

            WATER OVER ROUTE 10 JUST SOUTH OF WALTON. WATER COVERS
            THE SOUTHBOUND LANE OF ROUTE 10.

&&

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:59 AM EDTAreal Flood AdvisoryBGMSteuben3 hr
May 20, 5:57 AM EDTFlash Flood WarningBGMSteuben3 hr
May 20, 1:14 PM EDTAreal Flood AdvisoryBGMBroome, Delaware, Sullivan3 hr
May 20, 3:11 PM EDTFlash Flood WarningBGMDelaware6 hr
May 20, 4:07 PM EDTAreal Flood AdvisoryBGMOneida3 hr
May 20, 4:28 PM EDTFlash Flood WarningBGMDelaware6 hr
May 20, 4:38 PM EDTSpecial Weather StatementBGMDelaware52 min
May 20, 5:42 PM EDTFlash Flood WarningBGMBroome, Chenango, Delaware, Otsego4 hr
May 20, 6:25 PM EDTAreal Flood AdvisoryBGMBroome, Chenango3 hr

Nearby

Flash Flood Warnings in New York, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.